MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW

BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW
Model Number 4 GBQ
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Liver Damage/Dysfunction (1954); Renal Failure (2041)
Date of Event 12/24/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Limited information was reported.Follow up attempts have been made and minimal information has been provided.It is unlikely to suspect therasphere to be the cause of the events.Post therasphere administration imaging and dose to the lungs is important information that is unknown.Lung shunt fraction of 18.5% is quite high, therefore the dose to the lung is a key element.A massive therasphere deposition to the lung could cause radiation pneumonitis, although the development of radiation pneumopathy within this time period (3 days) is rare.The etiology of kidney failure remains unknown at this time.Outstanding follow up information has been requested.Based on the limited information available, it is unlikely that therasphere is the cause of the reported events, but therasphere as a contributing factor could not be ruled out.No device malfunction was reported.If additional information is received, a follow up report will be submitted.
 
Event or Problem Description
Limited information was reported that a male patient was prescribed 120 gy of therasphere to treat primary hcc, with cholangiocarcinoma in right lobe.The lung shunt fraction was 18.5%.The patient received 120.7 gy of therasphere to the liver on (b)(6) 2018 and developed bilateral airspace disease (suspected radiation pneumonitis) 3 days post treatment on (b)(6) 2018.The physician reported that it became more interstitial and they treated the patient with steroids assuming this was radiation pneumonitis.It was also reported that the patient experienced kidney failure.It is unknown at this time if renal insufficiency was a preexisting condition.The patient died on (b)(6) 2019, 13 days after therasphere treatment.
 
Additional Manufacturer Narrative
This is a follow up mdr to report the results of the device history review.A batch history review was performed by bwxt on 29 jan 2019 for lot 1899576.The review confirmed that all aspects of batch 1899576 met all acceptance criteria and no issues were reported during the batch manufacturing.No additional information is expected at this time, but if additional information is reported, a follow up report will be submitted.
 
Event or Problem Description
This is a follow up mdr to report the results of the device history review.Refer to initial mdr for event description.
 
Additional Manufacturer Narrative
Additional information received 15-mar-2019.Btg follow up medical assessment comments: additional information reported that this patient was prescribed 120 gy of therasphere to treat primary hcc, with cholangiocarcinoma in right lobe.The lung shunt fraction was 18.5%.The patient received 120.7gy of therasphere to the liver and developed bilateral airspace (suspected radiation pneumonitis) disease 3 days post treatment.The patient was treated with steroids.It was also reported that the patient experienced kidney failure.This patient died on (b)(6) 2019, 13 days after therasphere treatment.The complementary information allowed to rule out other etiologies, and the histological data are compatible with acute phase of radiation, even not specific radiation pneumonitis: serious adverse event; anticipated; likely related to device kidney failure resulting in death: serious adverse event; anticitipated; unlikely related to device.
 
Event or Problem Description
Limited information was reported that a male patient was prescribed 120 gy of therasphere to treat primary hcc, with cholangoicarcinoma in right lobe.The lung shunt fraction was 18.5%.The patient received 120.7gy of therasphere to the liver on (b)(6) 2018 and developed bilateral airspace disease (suspected radiation pneumonitis) 3 days post treatment on (b)(6) 2018.The physician reported that it became more interstitial and they treated the patient with steroids assuming this was radiation pneumonitis.It was also reported that the patient experienced kidney failure.It is unknown at this time if renal insufficiency was a preexisting condition.The patient died on (b)(6) 2019, 13 days after therasphere treatment.

Brand Name
THERASPHERE
Common Device Name
YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham bus park
weydon lane
farnham, surrey GU9 8 QL
UK  GU9 8QL
MDR Report Key8284499
Report Number3002124543-2019-00004
Device Sequence Number1953195
Product Code NAW
UDI-Device Identifier05060116920352
UDI-Public05060116920352
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number4 GBQ
Device Catalogue NumberN/A
Device Lot Number1899576
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/01/2019
Supplement Date Received by Manufacturer01/29/2019
03/15/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date02/04/2019
04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Other;
Patient Age85 YR